Missouri, 2007

Hail and Damaging Wind in Missouri, August 20, 2007

August 20, 2007 · NWS EAX · 2 events in 1 county or zone

A severe thunderstorm rumbled across Schuyler county on August 20, 2007.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A severe thunderstorm rumbled across Schuyler county on August 20, 2007.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 20, 5:48 PM CST, 5 hours 7 minutes earlier.

Area forecast discussion, Aug 20, 5:48 PM CST, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT MON AUG 20 2007

.DISCUSSION...
/ISSUED 338 PM CDT MON AUG 20 2007/

SHORT TERM (TONIGHT THROUGH WEDNESDAY)...
MAIN PROBLEM TONIGHT IS WITH THE WIDE DISCREPANCY BETWEEN THE GFS
AND WRF MODELS ON HANDLING OF STORMS DEVELOPING ALONG BOUNDARY
ACROSS NEBRASKA AT THIS TIME. PREFER THE 12Z WRF IDEA OF STORMS
DEVELOP AND MOVING SOUTHEAST AS 700 TO 300 MB THICKNESS AND CORFIDI
VECTORS WOULD SUGGEST. ALSO SEEING AN OUTFLOW BOUNDARY FROM THE
STORMS IN EASTERN IOWA...HAS MOVED INTO NORTHERN MISSOURI. THIS
SHOULD PROVIDE A SURFACE FOCUS FOR MOISTURE TO POOL ALONG WHICH
SHOULD ALSO HELP TO FEED THUNDERSTORMS AS THEY MOVE INTO NORTHERN
MISSOURI TONIGHT. HAVE HAD A SUBSTANTIAL CAP ACROSS NORTHWEST
MISSOURI AND NORTHEAST KANSAS THIS AFTERNOON...BUT SHOULD SEE THIS
BEING ERODED AS STORMS DEVELOP TO OUR WEST HELPING TO COOL MID
LEVELS.

WITH PLENTY OF LOW LEVEL MOISTURE AVAILABLE...WILL PLAY UP THE
POTENTIAL OF HEAVY RAIN WITH THE STORMS TONIGHT.  STILL HAVE HIGH FF
GUIDANCE NUMBERS IN MOST AREAS...SO WILL HOLD OFF WITH ANY KIND OF
FLOOD WATCH.  AND AS DAY ONE SPC OUTLOOK DISCUSSES...SEVERE
POTENTIAL WILL ALSO BE A CONCERN.

ANY COMPLEX TONIGHT SHOULD RAPIDLY DECLINE LATE TONIGHT AS IT RUNS
INTO MORE STABLE CONDITIONS.  SOME CONCERN ON HOW QUICKLY
TEMPERATURES WILL BE ABLE TO RECOVER ON TUESDAY IF THIS COMPLEX
LEAVES RESIDUAL CLOUDINESS IN THE MORNING...SO WILL NOT GO QUITE AS
WARM AS THE GFS SUGGESTS...WHICH WOULD SUGGEST A HEAT ADVISORY IS
IN ORDER IF THAT WERE TO OCCUR.

ACTIVE NORTHERN STREAM WILL KEEP THE POTENTIAL FOR MORE ROUNDS OF
THUNDERSTORMS MAINLY TUESDAY NIGHT AND WEDNESDAY NIGHT IN NORTHWEST
MISSOURI AS UPPER RIDGING ACROSS THE REST OF THE FORECAST AREA KEEPS
THINGS PRETTY CAPPED.  WILL HAVE TO WATCH THESE AREAS IF THEY GET
REPEATED ROUNDS OF STORMS THE NEXT FEW DAYS...WHICH MAY LEAD TO
FLOODING PROBLEMS.

PC

LONG TERM (THURSDAY THROUGH MONDAY)...
MAIN FOCUS IN THE EXTENDED TERM FORECAST CONCERNS THE TIMING OF THE
FROPA THROUGH THE CWA. TO BEGIN THE PERIOD...A FRONTAL BOUNDARY WILL
BE STATIONED ACROSS EASTERN NEBRASKA AND WESTERN IOWA. THE BOUNDARY
WILL GRADUALLY PUSH SOUTH AND STALL OUT IN SOUTHERN IOWA DURING THE
DAY ON THURSDAY. THIS FRONT...COUPLED WITH MINOR IMPULSES MOVING
THROUGH THE UPPER FLOW WILL PROVIDE CHANCE POPS ACROSS THE NORTHERN
PORTION OF THE CWA THROUGH FRIDAY. THE BETTER CHANCES FOR PRECIP ON
THURSDAY THROUGH FRIDAY REMAINS NORTH IN IOWA...UNTIL THE FRONT
RECEIVES A KICK PROVIDED BY A STRONGER SHORTWAVE PUSHING THROUGH THE
UPPER MIDWEST ON FRIDAY NIGHT INTO SATURDAY MORNING.

THE GFS ENSEMBLE MEAN DEPICTS A SLOWER FROPA SOLUTION...WITH THE
FRONT PUSHING THROUGH THE AREA ON SATURDAY...DURING THE LATE
AFTERNOON/EVENING TIMEFRAME. DID NOT HAVE MUCH CONFIDENCE IN THIS
SOLUTION TO MAKE WHOLESALE CHANGES IN THE MID TO LATTER PORTION OF
FORECAST PERIOD. DECIDED TO TREND TOWARDS THE 12Z GFS PER
COORDINATION WITH NEIGHBORING OFFICE.

BY FRIDAY NIGHT...THE AFOREMENTIONED SHORTWAVE PUSHES THROUGH THE
CENTRAL PLAINS...ALLOWING THE STALLED FRONT TO DISLODGE AND SWEEP
THROUGH THE AREA BY SATURDAY. THIS WILL BRING CHANCES FOR SHOWERS
AND THUNDERSTORMS ACROSS MUCH OF THE REGION...FRIDAY NIGHT INTO
SATURDAY. NORTHWEST MISSOURI AND NORTHEAST KANSAS STAND THE BEST
CHANCE TO RECEIVE SEVERE WEATHER WITH THIS ACTIVITY FRIDAY
NIGHT...AS AMPLE INSTABILITY BETWEEN 2000-3000 J/KG CAPES ARE
PROGGED IN THE AREA...ALBEIT WITH MARGINAL BULK SHEAR VALUES.

BY SATURDAY NIGHT...THE PRECIPITATION AND FRONTAL BOUNDARY WILL HAVE
MOVED SOUTH OF THE AREA AND SURFACE HIGH PRESSURE WILL FOLLOW IT
SOUTH AND EAST OUT OF CANADA. THIS SHOULD PROVIDE US WITH A PLEASANT
END TO THE WEEKEND AND START OF THE WORK WEEK.

MRD

&&

.AVIATION...

COLD FRONT AND PRE-FRONTAL TROUGH HAVE BOTH BECOME VERY ACTIVE OVER
THE LAST HOUR...WITH SCATTERED SEVERE THUNDERSTORMS FORMING IN
SEVERAL CLUSTERS ACROSS SE NEBRASKA AND NORTH CENTRAL KANSAS.
EXTREMELY MOIST AND VERY UNSTABLE AIRMASS WILL PERSIST THROUGH THE
EVENING HOURS...AND TIMING THIS ACTIVITY INTO THE AREA PLACES US
UNDER THE GUN IN A WINDOW BETWEEN 9PM AND MIDNIGHT. HAVE TEMPO/D THE
TAFS ACCORDINGLY. CURRENTLY THE LINE IS NOT SOLID...SO ITS POSSIBLE
THAT A GIVEN TERMINAL MAY NOT EXPERIENCE THUNDERSTORMS DIRECTLY.
HOWEVER...ITS EQUALLY POSSIBLE THAT WIND GUSTS COULD EXCEED 50
KNOTS...SO ATC SHOULD PAY CLOSE ATTENTION TO TAF UPDATES AND ANY
WARNINGS ISSUED BY THE PLEASANT HILL OFFICE.

OUTSIDE OF THE THUNDERSTORM WINDOW AND ANY LOCAL COOL-POOL INDUCED
WINDS...SOUTH WINDS OF 10-15 KNOTS AND VFR CONDITIONS SHOULD PREVAIL
THROUGH THE PERIOD.

BOOKBINDER

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Aug 20, 12:02 PM CST, 10 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
102 PM CDT MON AUG 20 2007

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-211800-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
102 PM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

AN AREA OF LOW PRESSURE OVER NORTHERN NEBRASKA AND ITS ASSOCIATED
FRONTAL BOUNDARY ACROSS EASTERN NEBRASKA AND WESTERN IOWA...WILL BE
A FOCAL POINT FOR THUNDERSTORM ACTIVITY LATER THIS AFTERNOON. WITH A
HIGH DEGREE OF AVAILABLE INSTABILITY...A COMPLEX OF STRONG TO SEVERE
THUNDERSTORM MAY FORM AND DROP SOUTHWARD TOWARDS NORTHERN MISSOURI
LATER THIS EVENING. THE MAIN THREAT FROM SEVERE STORMS WILL BE
DAMAGING WINDS AS WELL AS LARGE HAIL. WHILE MUCH UNCERTAINTY EXISTS
AS TO HOW FAR SOUTH THIS THUNDERSTORM COMPLEX WILL REACH
OVERNIGHT...CURRENT INDICATIONS KEEP THE MAIN THREAT AREAS ALONG AND
NORTH OF A LINE FROM KANSAS CITY TO MACON.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AN ACTIVE PATTERN ACROSS THE NORTHERN PORTION OF THE COUNTRY WILL
LIKELY LEAD TO ANOTHER ROUND OF THUNDERSTORMS ACROSS NEBRASKA AND
IOWA THAT MAY MOVE INTO NORTHEAST KANSAS AND NORTHWEST MISSOURI
TUESDAY NIGHT...WITH THEM DIMINISHING ON WEDNESDAY MORNING IN
NORTHERN MISSOURI. THEN ANOTHER ROUND MAY OCCUR IN THE SAME AREA
WEDNESDAY NIGHT AND INTO THURSDAY MORNING. WITH THE ASSOCIATED SHEAR
AND INSTABILITY...SOME OF THESE STORMS MAY ORGANIZE INTO STORM
COMPLEXES THAT COULD PRODUCE DAMAGING WINDS AND EXCESSIVE RAINFALL.
FLOODING MAY BECOME A CONCERN IN NORTHERN MISSOURI AND NORTHEAST
KANSAS IF AREAS SEE REPEATED ROUNDS OF STORMS OVER THE NEXT SEVERAL
DAYS.

ON FRIDAY...A STRONGER UPPER SYSTEM SHOULD BRING A COLD FRONT INTO
NORTHWEST MISSOURI...WHICH MAY RESULT IN THUNDERSTORMS DEVELOPING
ONCE AGAIN IN NORTHERN MISSOURI AND NORTHEAST KANSAS. THIS FRONT IS
EXPECTED TO MOVE SOUTHEAST INTO CENTRAL MISSOURI AND SOUTHEAST KANSAS
FRIDAY NIGHT AND INTO SATURDAY MORNING. AT THIS TIME...THE MOST
LIKELY TIMEFRAME FOR SEVERE STORMS WOULD BE FRIDAY AFTERNOON AND EVENING
AS THE STORMS MOVE INTO NORTHWEST MISSOURI AND NORTHEAST KANSAS.
HOWEVER...EMERGENCY MANAGERS SHOULD MONITOR LATER FORECASTS AS THE
TIMING OF THIS FRONT BECOMES MORE CERTAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN NORTHWEST AND NORTH CENTRAL
MISSOURI AND NORTHEAST KANSAS...MAINLY NORTH OF A LINE FROM KANSAS
CITY TO MACON THIS EVENING INTO THE EARLY MORNING HOURS. SPOTTER
ACTIVATION MAY ALSO BE NEEDED AT TIMES IN NORTHERN MISSOURI AND
NORTHEAST KANSAS THROUGH FRIDAY NIGHT.

PC

In the hours before

Special weather statement, Aug 20, 8:22 PM CST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
922 PM CDT MON AUG 20 2007

MOZ003-005-006-210315-
HARRISON-MERCER-WORTH-
922 PM CDT MON AUG 20 2007

...SIGNIFICANT WEATHER ALERT FOR EASTERN WORTH...MERCER AND NORTHERN
HARRISON COUNTIES UNTIL 1015 PM CDT...

AT 915 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHEAST OF BEDFORD...OR 29 MILES
NORTHEAST OF MARYVILLE...MOVING SOUTHEAST AT 35 MPH.

ALTHOUGH THESE STORMS HAVE A LONG HISTORY OF WIDESPREAD WIND DAMAGE
ACROSS EASTERN NEBRASKA AND WESTERN IOWA...THEY HAVE RECENTLY
WEAKENED AND SHOULD CONTINUE TO DO SO AS THEY MOVE EAST.
THEREFORE...THE SIGNIFICANT WEATHER ALERT CALLS FOR WINDS OF 40 TO
50 MPH WHICH WILL LIKELY PRECEDE THE ONSET OF RAINFALL...THUNDER AND
LIGHTNING.

PEOPLE IN HARRISON...MERCER AND WORTH COUNTIES...SHOULD MONITOR THE
WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE
PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

TORRENTIAL RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING WILL
ACCOMPANY THESE STORMS AS THEY CROSS THE IOWA AND MISSOURI BORDER
AROUND 845 PM...PRIMARILY INTO HARRISON AND MERCER COUNTIES.

BOOKBINDER
Special weather statement, Aug 20, 9:11 PM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1011 PM CDT MON AUG 20 2007

MOZ005>007-210400-
HARRISON-MERCER-PUTNAM-
1011 PM CDT MON AUG 20 2007

...SIGNIFICANT WEATHER ALERT FOR MERCER...NORTHERN HARRISON AND
WESTERN PUTNAM COUNTIES UNTIL 1100 PM CDT...

AT 1006 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST
OF LAMONI IOWA TO 5 MILES WEST OF EAGLEVILLE...MOVING SOUTHEAST AT
35 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE EXPECTED ALONG THE IOWA BORDER WITH
THE LEADING GUST FRONT...FOLLOWED BY A BRIEF PERIOD OF HEAVY
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. THIS ACTIVITY IS
EXPECTED TO REMAIN BELOW SEVERE LIMITS...AS STRONGER WINDS WILL
REMAIN ACROSS SOUTHERN IOWA.

THESE STORMS WILL BE NEAR...
  RIDGEWAY BY 1020 PM CDT.
  CAINSVILLE BY 1025 PM CDT.
  PRINCETON AND MERCER BY 1040 PM CDT.

THE TOWNS OF BLYTHEDALE...SOUTH LINEVILLE...POWERSVILLE AND LUCERNE
ARE ALSO IN THE PATH OF THESE STORMS.

BOOKBINDER
Special weather statement, Aug 20, 9:42 PM CST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1042 PM CDT MON AUG 20 2007

MOZ005>007-210430-
HARRISON-MERCER-PUTNAM-
1042 PM CDT MON AUG 20 2007

...SIGNIFICANT WEATHER ALERT CONTINUES FOR EASTERN MERCER...
NORTHEASTERN HARRISON AND WESTERN PUTNAM COUNTIES UNTIL 1100 PM
CDT...

AT 1036 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF
MERCER TO 10 MILES NORTHEAST OF GILMAN CITY...MOVING SOUTHEAST AT 35
MPH.

THESE STORMS WILL CONTINUE TO TRACK ALONG THE IMMEDIATE IOWA
BORDER...WITH WIND GUSTS OF 40 TO 55 MPH THE PRIMARY THREAT. HEAVY
RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...AND MAYBE SOME BRIEF
PEA SIZE WILL ALSO BE POSSIBLE. A 53 MPH WIND GUST WAS RECENTLY
REPORTED IN LAMONI IOWA.

LOCATIONS IMPACTED INCLUDE MERCER...LINEVILLE...POWERSVILLE AND
LUCERNE.

ALTHOUGH THESE STORMS SHOULD REMAIN BELOW SEVERE LIMITS...WINDS OF
THIS MAGNITUDE CAN STILL PRODUCE MINOR DAMAGE TO TREE LIMBS AND
SMALL BRANCHES...AS WELL AS MOVE OBJECTS SHOULD AS LOSE TRASH BINS
OR LAWN FURNITURE. SECURE LOOSE OBJECTS AND REMAIN INDOORS UNTIL THE
STORMS HAVE PASSED.

BOOKBINDER
Special weather statement, Aug 20, 9:56 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1056 PM CDT MON AUG 20 2007

MOZ006-007-210500-
MERCER-PUTNAM-
1056 PM CDT MON AUG 20 2007

...SIGNIFICANT WEATHER ALERT FOR NORTHERN MERCER AND PUTNAM COUNTIES
UNTIL MIDNIGHT CDT...

AT 1053 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES NORTH OF
SEYMOUR TO PRINCETON...MOVING SOUTHEAST AT 35 MPH.

THESE STORMS WILL CONTINUE TO TRACK ALONG THE IMMEDIATE IOWA
BORDER...WITH WIND GUSTS OF 40 TO 55 MPH THE PRIMARY THREAT. HEAVY
RAINFALL...FREQUENT CLOUD TO GROUND LIGHTNING...AND MAYBE SOME BRIEF
PEA SIZE WILL ALSO BE POSSIBLE.

LOCATIONS IMPACTED INCLUDE MERCER...LINEVILLE...POWERSVILLE AND
LUCERNE.

BOOKBINDER
Special weather statement, Aug 20, 10:42 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1142 PM CDT MON AUG 20 2007

MOZ008-016-017-210545-
ADAIR-SCHUYLER-SULLIVAN-
1142 PM CDT MON AUG 20 2007

...SIGNIFICANT WEATHER ALERT FOR ADAIR...SCHUYLER AND SULLIVAN
COUNTIES UNTIL 1245 AM CDT...

AT 1139 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF
LANCASTER TO 12 MILES NORTHWEST OF MILAN...MOVING SOUTHEAST AT 35
MPH.

WIND GUSTS UP TO 40 MPH...PEA TO DIME SIZE HAIL...TORRENTIAL
RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE EXPECTED WITH
THESE STORMS. RAINFALL AMOUNTS OF ONE TO TWO INCHES CAN BE
EXPECTED...ESPECIALLY OVER NORTHERN SULLIVAN COUNTY INCLUDING THE
COMMUNITIES OF NEWTOWN...HARRIS AND POLLOCK. ANOTHER STRONG STORM
WILL IMPACT LANCASTER TO QUEEN CITY IN SCHUYLER COUNTY.

BOOKBINDER

The radar

The Des Moines radar (KDMX), 157 km away, was scanning. The volume nearest the first event began at 04:56 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Schuyler

When
August 20, 10:55 PM CST
Where
Schuyler County, Coatsville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.580, -92.630

Thunderstorm Wind, Schuyler

When
August 20, 10:55 PM CST
Where
Schuyler County, Coatsville
Measured
51 kt (59 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.580, -92.630

Tree damage occurred along with electricity outages.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55447, 55449.